Study shows no benefit from active ingredient in common cold medicine

by Eric Peters

(Medical Xpress)—Glyceryl guaiacolate ether (GGE), the active ingredient in many popular over-the-counter cold remedies, is unlikely to make it easier to cough up phlegm when delivered in the recommended dose, according to a Virginia Commonwealth University study.

A total of 295 subjects completed the eight-day, multi-center clinical trial in which sputum samples were collected and measured for their volume and properties. At the end of the study, authors concluded that "extended–release GGE administered at the recommended dose is no more effective than a placebo in changing sputum properties."

The study was published in the May 2014 issue of the journal Respiratory Care. Bruce Rubin, M.D., the Jessie Ball DuPont Distinguished Professor and chair of the Department of Pediatrics at the VCU Medical Center and physician-in-chief of the Children's Hospital of Richmond at VCU, is a lead author.

"This study is consistent with smaller studies that have shown that guaifenesin has no measurable effect on sputum properties or clearance when taken by otherwise healthy adults who get a common cold," Rubin said. "Although we did not study people with chronic bronchitis or other mucus problems, it is very unlikely that any benefit perceived by people who take medications containing guaifenesin is due to clearing out airway mucus."

More information: Agathe Hoffer-Schaefer, Henry J Rozycki, Melissa A Yopp, and Bruce K Rubin, "Guaifenesin Has No Effect on Sputum Volume or Sputum Properties in Adolescents and Adults With Acute Respiratory Tract Infections," Respir Care, May 2014 59:5 631-636; published ahead of print September 3, 2013, DOI: 10.4187/respcare.02640

add to favorites email to friend print save as pdf

Related Stories

Misuse of Vicks VapoRub may harm infants and toddlers

Jan 13, 2009

Vicks® VapoRub®, the popular salve used to relieve symptoms of cough and congestion, may be harmful for infants and toddlers. New research appearing in the January issue of Chest, the peer-reviewed journal of the Americ ...

Doubling up on cold, flu remedies may harm liver

Jan 30, 2013

(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration ...

Recommended for you

Recorded Ebola deaths top 7,000

22 hours ago

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

Dec 20, 2014

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

Bacteria in caramel apples kills at least four in US

Dec 19, 2014

A listeria outbreak believed to originate from commercially packaged caramel apples has killed at least four people in the United States and sickened 28 people since November, officials said Friday.

Steroid-based treatment may answer needs of pediatric EoE patients

Dec 19, 2014

A new formulation of oral budesonide suspension, a steroid-based treatment, is safe and effective in treating pediatric patients with eosinophilic esophagitis (EoE), according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal ...

User comments

Adjust slider to filter visible comments by rank

Display comments: newest first

Nik_2213
not rated yet May 09, 2014
This is a badly written article.
"Study shows no benefit from active ingredient in common cold medicine"
vs
"...when taken by otherwise healthy adults who get a common cold."
&
"...we did not study people with chronic bronchitis or other mucus problems."

Silly !!
IIRC, guaifenesin helps shift snot from deep in your lungs, not from your sinuses. Antihistamines *may* help there, by mitigating the eye-watering, nose-streaming itching.

( Your mileage may vary. Follow medical advice etc etc etc... )

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.